Holonomy Theory of Finsler Manifolds

  • Zoltán MuzsnayEmail author
  • Péter T. Nagy
Part of the UNIPA Springer Series book series (USS)


The holonomy group of a Riemannian or Finslerian manifold can be introduced in a very natural way: it is the group generated by parallel translations along loops with respect to the canonical connection. The Riemannian holonomy groups have been extensively studied and by now their complete classification is known. On the Finslerian holonomy, however, only few results are known and, as our results show, it can be essentially different from the Riemannian one.

In recent papers we have developed a method for the investigation of holonomy properties of non-Riemannian Finsler manifolds by constructing tangent Lie algebras to the holonomy group: the curvature algebra, the infinitesimal holonomy algebra, and the holonomy algebra. In this book chapter we present this method and give a unified treatment of our results. In particular we show that the dimension of these tangent algebras is usually greater than the possible dimensions of Riemannian holonomy groups and in many cases is infinite. We prove that the holonomy group of a locally projectively flat Finsler manifold of constant curvature is finite dimensional if and only if it is a Riemannian manifold or a flat Finsler manifold. We also show that the topological closure of the holonomy group of a certain class of simply connected, projectively flat Finsler 2-manifolds of constant curvature (spherically symmetric Finsler 2-manifolds) is not a finite dimensional Lie group, and we prove that its topological closure is the connected component of the full diffeomorphism group of the circle.


  1. 1.
    M. Ackermann, R. Hermann, Sophus Lie’s Transformation Group Paper (Mathematical Science Press, Brookline, 1975).Google Scholar
  2. 2.
    W. Barthel, Nichtlineare Zusammenhänge und deren Holonomiegruppen. J. Reine Angew. Math. 212, pp. 120–149 (1963)MathSciNetzbMATHGoogle Scholar
  3. 3.
    A. Borel, A. Lichnerowicz, Groupes d’holonomie de varietes riemanniennes. CR Acad. Sci. Paris 234, 1835–1837 (1952)MathSciNetzbMATHGoogle Scholar
  4. 4.
    R. Bryant, Finsler structures on the 2-sphere satisfying K = 1, in Finsler Geometry, Contemporary Mathematics, vol. 196 (American Mathematical Society, Providence, 1996), pp. 27–42Google Scholar
  5. 5.
    R. Bryant, Projectively flat Finsler 2-spheres of constant curvature. Sel. Math. N. Ser. 3, 161–204 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    S.S. Chern, Z. Shen, Riemann-Finsler Geometry. Nankai Tracts in Mathematics, vol. 6 (World Scientific, Singapore, 2005)Google Scholar
  7. 7.
    M. Crampin, D.J. Saunders, Holonomy of a class of bundles with fibre metrics. Publ. Math. Debr. 81, 199–234 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ch. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable. Colloque de Topologie, Bruxelles, (1950), pp. 29–55Google Scholar
  9. 9.
    M.R. Herman, Sur le groupe des difféomorphismes du tore. Ann. Inst. Fourier 23, 75–86 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Y. Katznelson, An Introduction to Harmonic Analysis (Cambridge University Press, Cambridge, 2004)CrossRefzbMATHGoogle Scholar
  11. 11.
    S. Kobayashi, Transformation Groups in Differential Geometry. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 70 (Springer, Berlin, 1972)Google Scholar
  12. 12.
    I. Kolar, P.W. Michor, J. Slovak, Natural Operations in Differential Geometry (Springer, Berlin, 1993)CrossRefzbMATHGoogle Scholar
  13. 13.
    L. Kozma, On Landsberg spaces and holonomy of Finsler manifolds. Contemp. Math. 196, 177–185 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    L. Kozma, Holonomy structures in Finsler geometry. Part 5, in Handbook of Finsler Geometry, ed. by P.L. Antonelli (Kluwer Academic, Dordrecht, 2003), pp. 445–490Google Scholar
  15. 15.
    A. Kriegl, P.W. Michor, The Convenient Setting for Global Analysis. Surveys and Monographs, vol. 53 (AMS, Providence, 1997)Google Scholar
  16. 16.
    B. Li, Z. Shen, On a class of projectively flat Finsler metrics with constant flag curvature. Int. J. Math. 18, 1–12 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    P.W. Michor, Gauge Theory for Fiber Bundles. Monographs and Textbooks in Physical Sciences. Lecture Notes, vol. 19 (Bibliopolis, Napoli, 1991)Google Scholar
  18. 18.
    Z. Muzsnay, P.T. Nagy, Tangent Lie algebras to the holonomy group of a Finsler manifold. Commun. Math. 19, 137–147 (2011)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Z. Muzsnay, P.T. Nagy, Finsler manifolds with non-Riemannian holonomy. Houst. J. Math. 38, 77–92 (2012)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Z. Muzsnay, P.T. Nagy, Witt algebra and the curvature of the Heisenberg group. Commun. Math. 20, 33–40 (2012)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Z. Muzsnay, P.T. Nagy, Characterization of projective Finsler manifolds of constant curvature having infinite dimensional holonomy group. Publ. Math. Debr. 84, 17–28 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Z. Muzsnay, P.T. Nagy, Projectively flat Finsler manifolds with infinite dimensional holonomy. Forum Mathematicum 27, 767–786 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Z. Muzsnay, P.T. Nagy, Finsler 2-manifolds with maximal holonomy group of infinite dimension. Differ. Geom. Appl. 39, 1–9 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    S. Numata, On Landsberg spaces of scalar curvature. J. Korean Math. Soc. 12, 97–100 (1975)MathSciNetzbMATHGoogle Scholar
  25. 25.
    H. Omori, Infinite-Dimensional Lie Groups. Translation of Mathematical Monographs, vol. 158 (American Mathematical Society, Providence, 1997)Google Scholar
  26. 26.
    G. Randers, On an asymmetrical metric in the fourspace of general relativity. Phys. Rev. (2) 59, 195–199 (1941)Google Scholar
  27. 27.
    Z. Shen, Differential Geometry of Spray and Finsler Spaces (Kluwer Academic, Dordrecht, 2001)CrossRefzbMATHGoogle Scholar
  28. 28.
    Z. Shen, Two-dimensional Finsler metrics of constant flag curvature. Manuscripta Math. 109, 349–366 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Z. Shen, Projectively flat Randers metrics with constant flag curvature. Math. Ann. 325, 19–30 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Z. Shen, Projectively flat Finsler metrics with constant flag curvature. Trans. Am. Math. Soc. 355, 1713–1728 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Z.I. Szabó, Positive definite Berwald spaces. Tensor, New Ser. 35, 25–39 (1981)Google Scholar
  32. 32.
    J. Teichmann, Regularity of infinite-dimensional Lie groups by metric space methods. Tokyo J. Math. 24, 29–58 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    J.A. Wolf, Differentiable fibre spaces and mappings compatible with Riemannian metrics. Michigan Math. J. 11, 65–70 (1964)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of DebrecenDebrecenHungary
  2. 2.Institute of Applied MathematicsÓbuda UniversityBudapestHungary

Personalised recommendations